News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Fast heartbeat...Is it anxiety or something else?


 onegirl123 - Mon Feb 25, 2008 11:08 pm

I'm a 25 year old female in good health.
Medications: currently taking a birth control pill and omega 3 supplement.

For the past couple weeks I have been experiencing a rapid heartbeat.
It lasts for about 10- 20 mins and usually happens a few times a day. Especially when I am tired. I have been suffering from an anxiety disorder for the past few years but I have it under control and I never have experienced anything like this.
I have an appointment with my doctor but have no insurance so i have to wait awhile to see him.
I would appreciate your suggestions!
 Dr. A. Madia - Tue Mar 04, 2008 12:27 pm

User avatar Hi,

Make sure you have not developed any high BP due to your birth control pill. Are you on any medication for anxiety depression? If so, this just could be the reason for your racing heart beat as these medication sometimes have side effects of irregular heart rhythm.

In general racing heart beat in a young female could be due to anxiety, tension, Hyperthyroidism, Heart rhythm disturbance, {supra ventricular tachycardia}.

Please get in touch with your doctor und get e thorough medical examination followed by appropriate tests.

Apurva
 dee39 - Fri Mar 07, 2008 9:28 am

hi i too have a fast heart beat at times ,it can happen when im realy relaxed ,when it happens feel the need to cough and then it clears ,if you could tell me why this is i would be greatful ,i feel healthy but can be a little tired at times .
 chris77 - Wed Mar 12, 2008 4:15 pm

hi.. im 30 years old and for the last 3 weeks or so i have been feeling pressure near my heart.it feels like trapped wind because sometimes i can hear it gurgling then it goes away.i have become very aware of my heartbeat all of the time.the pressure makes my heart seem like its struggling 2 beat,i have chest pains evry so often but go away when i burp or i can feel the wind go down to my stomach.i went to the doctors and he gave me escitalopram tablets,these take away my apitite and keep me awake for days at a time.i only smoke a few cigarettes a day but i do drink everynight..4 cans of lager or so, could this be connected.please help me with this as i feel that it is taking over my life..like ive got heart problems
 John Kenyon, CNA - Thu Jul 24, 2008 9:15 pm

User avatar Hello dee39 -

What you describe does sound very similar to what chris77 described, and as doctor Madia suggested, the two most common causes are anxiety and sometimes supraventricular tachycardia, something that can also be aggravated by anxiety as well as being a very common cause of anxiety.

They way SVT can be recognized as a rule is by the fact that it starts abruptly and ends abruptly, usually with a fairly long pause at the end of the episode. It can last from a few seconds to hours or days, but usually it goes on for a few minutes. Sometimes it does cause the urge to cough, which, oddly enough, can often make it go away. If this happens frequently or lasts for long periods of time, you would do well to see a cardiologist who specializes in arrhythmias, because while SVT is not life-threatening, it can be very disruptive if it occurs frequently or for long periods. The distraction and unpleasant sensation is often enough to make one stop whatever one is doing. It can also cause a lot of needless worry and anxiety.

Some patients are taught by their doctor to stop these episodes themselves, but as long as a cough makes yours stop then that is probably going to work for you for now. It may be all that's required in your case.

If you have anything to add or any further questions, I hope you will follow up with us.

Good luck to you.
 John Kenyon, CNA - Thu Jul 24, 2008 9:18 pm

User avatar PS to dee39 -

I said your problem sounded like that of chris77, but I was looking at the wrong question in a series, and should have said it sounds like that of onegirl123 instead. Sorry for any confusion.
 John Kenyon, CNA - Thu Jul 24, 2008 9:23 pm

User avatar Hi chris77 -

I think you have diagnosed your problem. The fairly large amount of lager you are consuming on a regular basis contains quite enough bubbles to almost guarantee you will have some trapped gas (and probably fluid as well) which will rise to the upper part of your stomach, causing the gurgling you hear and the sensations you have. As it works its way out of your stomach and on down, the pressure and awareness of your heartbeat should become less and less. Also, you state you have sometimes pressure or pain which is relieved by burping. Again, the gas that is contained in the bubbles of the beer is undoubtedly causing this. If not for your general health then at least for your peace of mind and physical comfort, perhaps you should consider cutting back on the daily heavy drinking. It's probably not doing you any good anyway, and will eventually cause weight gain and other problems. But for now it's already making you feel bloated and uncomfortable. Nothing's good enough to be worth that.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here